Wearing Off and why I am nervous today…

Non-motor symptoms of wearing off
Non-motor symptoms of wearing off

 

 

I am about to go into hospital this afternoon for cataract surgery, just like hundreds of other people across the world today.  I also have parkinsonism, gastro problems and  a demonstrated inability to metabolise sedation/anaesthesia properly.  It  is the combination of all these factors that is making me nervous today.

The eye surgeon and his secretary have had good info regarding my sedation and gastro problems and have, I am told, passed this on to the duty anaesthetist.  Everyone on the medical side has also said  “oh yes” when parkinsonism is mentioned – even the nurse at the pre-assessment.  On the one hand I should, I suppose feel optimistic and reassured by that “oh yes” – it means,at least, that people have heard of the condition.  However, it does cause me a little concern as most people associate parkinson’s solely with tremor or motor symptoms and they don’t realise the huge raft of non-motor symptoms that beset the majority of us with the condition.

I don’t know what to expect, really.  Wearing off in parkinson’s and not getting medication on time can have a really horrible outcome.  The worst scenario is a situation called “neuroleptic malignant syndrome” (NMS) – google it – its blooming terrifying.  Once a person (in hospital or at home) has missed their meds, they are potentially on a downward slide that is not always reversible.  This webpage explains it well.    It really is a scary situation and across the UK there are reports of patients with parkinson’s not getting medication on time, even when they have family members to speak up for them.

At home one is in control of one’s medication.  In hospital one is entirely dependent upon the nursing staff to observe the need for patients on parkinson’s medication to #getitontime.  This rarely happens.  Parkinson’s UK continues to campaign for this to change.

Am I thinking I will end up with NMS?  No, of course not.. not really.  I am still that irritating glass half-full person who always sees an upside to everything … but deep down… part of me is wondering how the medication side of things will play out.

My parkinsonism was triggered by a general anaesthetic in 2006 and within a matter of months I was so badly off I had to be started on medication.  Looking back, I am doing a lot better than I thought I would be at this point, Parkinson-wise anyway, so perhaps I shall continue to be unusual… perhaps I am exempt somehow from NMS and mega-worsening symptoms if I don’t get my medication when I need it…  Wouldn’t that be fab?!   I do, however, experience non-motor wearing off symptoms – delightfully illustrated by the cloud at the top of this post!  Not funny really…

My gastro problems are pretty serious and will be affected by my being sedated later today.  Due to a range of factors, perhaps including parkinson’s gut dysmotility, I experience recurrent pseudo obstruction.  That also sounds a bit lightweight.. “pseudo” eh?  Well it’s not.  The use of the word “pseudo” in this context simply means there isn’t some horrible lump or torsion obstructing the way, instead my system blocks just anyway.  Damage to my spine has affected the sacral nerve, I have abdominal adhesions,  blah blah blah… you don’t really need or want to hear all the details.  Suffice to say that being sedated/anaesthetised is just what my obstructive system doesn’t need…it stops it… so getting it working again might be a bit of an issue.

My inability to metabolise sedation/anaesthesia is unusual to say the least… I just don’t remember how to move when I wake up.  I feel as if I am encased in foam and people seem very far away (it seems as if I am looking down a narrow tunnel to them) and I have no connection with my limbs.  In recent years, since the parkinsonism was triggered in March 2006, I have, unfortunately, had to have general anaesthetic/sedation on a couple of occasions but each time a little more has been learned about managing the situation.  Most important, it seems, is to not let me lie flat for too long (I daren’t even sleep on my back these days as I’ve woken from naps at home with “foam” creeping up my arms and legs!).  I need to be propped up to avoid pharyngeal reflux anyway, so … if I am on my side and propped up, then I seem to do better.  Still a lot sleepier than the average and walking is wobblier afterwards, but those who know me, know that a slow and lurching gait is how I roll these days!!  The intense muscle pains as my limbs regain life are appalling… but welcome in a peculiar way as it means my nerves are beginning to reassert themselves!  Maybe this time it will all be easier than ever before – let’s hope so.

Oh and the cataract surgery?  Delicate, precise and wonderful is the reputation of the guy replacing my right lens later today.  Afterwards my -6.25 eye will be -3.0 – I’ll be a bit visually-challenged for a couple of weeks as my left eye will remain at the -6 stage until its lens gets replaced, so it may be “interesting” to see how I cope.  But that aspect of what is about to occur is, I hope, the least of my concerns!

Quite why I am writing this now I am not sure.  Perhaps because I am more nervous than it is mature to admit… but… wish me luck and I’ll see you (geddit) in a while.

 

UPDATE 28 July 2014

I was right to have been nervous.  The info provided prior to both the 7 July right-eye surgery and the 21 July left-eye surgery was ignored/dismissed by nursing and medical staff alike.

The complete lack of awareness of Parkinson’s (“there are so many different diseases these days” was one comment), lack of interest in the impact of specific actions/inactions on my neuro and gastro symptoms and the lack of genuine care (with a couple of exceptions) was as I had feared.

The good news, however, is that despite my focus taking a while to settle, I no longer see a world tinged with yellow  – the new clarity of colour is lovely!

CONCLUSION:  (1) back to the drawing board for getting hospitals/staff to manage my needs (2) beware taking Stalevo – as well as turning fluids yellow it can cause cataracts and turn your lenses yellow!

@joannekarma
#RCtheParrot

Published by

jsbcoo7

Mostly housebound these days I keep engaged with the wider world via social media. I knit and crochet for charity (and yarnbombs!), keep tabs on the state of our blue dot and find inspiration from exploration here on earth and in space!

Leave a Reply

Your email address will not be published. Required fields are marked *